Research: FISHER and colleagues,

Listed in Issue 52

Abstract

FISHER and colleagues, United States Air Force School of Aerospace Medicine, Brooks Air Fore Base, TX 78235 USA. charles.fisher@mirage.brooks.af.mil conducted a study and review (43 references) to identify the botanical preparations of potential risk to the aviator and aviation safety . The authors attempt to ascertain whether pilots are using dietary supplements despite extensive educational efforts discouraging over-the-counter medication use.

Background

Herbal medicines may be used by nearly 20% of the adult population. It is presumed that pilots use herbal medicines also, the actual degree of use is unknown. Although such (herbal) substances may provide health benefits, they may also carry risk. Military and civilian aviators are not currently required to disclose such use, nor are examiners obliged to enquire or counsel pilots about them. The authors review the trends in post-mortem toxicological samples suggesting botanical preparation use and suggesting methods for determining suitability for their use by pilots.

Methodology

The toxicological test results from 3177 mishap pilots performed at the Civil Aeromedical Institute from 1989-97 were studied for the presence of substances suggesting botanical preparation use. The prevalence of positive test results for ephedrine among mishap pilots was compared with the prevalence of tests positive for chemically and biologically similar non-botanical substances among mishap pilots. The authors reviewed the literature to identify substances posing possible risk to pilot health of aviation safety.

Results

Ephedrine was found to be the only substance routinely screened on toxicological specimens which was suitable for association with botanical substance use. Percent of specimens positive for ephedrine increased three- to four-fold while percent for specimens positive for similar non-botanical substances decreased overall. The literature revealed sufficient evidence that a number of open market botanical agents are capable of causing incapacitation by cardiovascular or neuropsychiatric mechanisms, yet are legally permitted for use by pilots.

Conclusion

Pilots are using botanical products with increasing frequency; many of those substances may pose significant risk of incapacitation, altered sensorium or adverse health effects. The flight surgeon must be diligent in eliciting a history of use and assisting pilots to minimize personal risk and risks to flight safety. A rational approach to assessing risk is presented.

References

Fisher CR Jr, and Veronneau SJ. Herbal preparations: a primer for the aeromedical physician. Aviation, Space and Environmental Medicine 71(1): 45-60. Jan 2000.

Comment

Alison Denham, Research Director, NIMH There is abuse of OTC products containing ephedrine from Ephedra sinensisin in the USA. The Texas Poison Control Network received 500 reports of symptoms from such products between December 1993 and September 1995. Used in slimming and "natural stimulant" products, ephedrine stimulates the sympathetic nervous system. Symptoms included tremor, insomnia, dizziness, fatigue and vomiting, with 8 deaths from heart attack or stroke. In three deaths, the recommended dose had not been exceeded. It is not surprising that air pilots might take such products to remain alert; ephedrine was used by pilots in WWII to remain alert on long missions. In Britain, the legal use of Ephedra sinica is limited by the Medicines Act 1968 to herbal practitioners. A survey of the National Institute of Medical Herbalists (NIMH) in 1998 showed that practitioners use it at low doses mainly for asthma and hayfever, which are regulated by the Medicines Act. Reactions of dry mouth, constipation and nervousness all cleared on stopping Ephedra sinica. This is a herb which should not be available over the counter and should be restricted to usage at limited dosage by herbal practitioners.

Munro Hall Clinic 2018

IJCA 2018 New Skyscraper

Scientific and Medical Network 2

Walk on the Wide Side Trek Kenya 2020

top of the page